Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2020, 2:52 PM CDT for Adair County, Putnam County, Sullivan County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 2:52 PM CDT (19:52 UTC)
- Expired
- May 24, 2020, 3:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Adair County, MO, Putnam County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 186 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950
WUUS53 KEAX 241952
SVREAX
MOC001-171-211-242015-
/O.NEW.KEAX.SV.W.0075.200524T1952Z-200524T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
252 PM CDT Sun May 24 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Adair County in northeastern Missouri...
Southeastern Putnam County in north central Missouri...
Northeastern Sullivan County in north central Missouri...
* Until 315 PM CDT.
* At 251 PM CDT, a severe thunderstorm was located over Greencastle,
or 13 miles east of Milan, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kirksville, Green City, Novinger, Greencastle and Green Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4003 9276 4004 9281 4017 9306 4045 9291
4037 9269 4034 9268 4034 9261 4028 9244
TIME...MOT...LOC 1951Z 208DEG 29KT 4023 9288
HAIL...1.50IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:41 PM CDT, 11 minutes earlier.
Area forecast discussion, May 24, 2:41 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 241 PM CDT Sun May 24 2020 .Discussion... Issued at 240 PM CDT SUN MAY 24 2020 A strong and well defined MCV is moving north-northeastward across eastern KS this afternoon. Warm and humid and conditions ahead of the MCV have lead to CAPE values in excess of 3000 J/kg from northwestern MO through central MO. The MCV itself is really enhancing shear across northern/northwestern MO and northeastern KS such that storms could become better organized with a better chance for severe weather. The stronger shear could lead to some supercell structures with large hail possible. Additionally, damaging winds will be concern as well given very high downdraft CAPE values. While those are the most likely hazards, a tornado can't be ruled with any storm that interacts with a outflow boundary as well as if the MCV leads to backed and/or increased surface winds. Across central to northeastern Missouri, strong instability will continue to result in strong to severe thunderstorms. An outflow boundary across northeastern Missouri could locally enhance the tornado threat. For the overnight hours, the convection from earlier in the day, and being on the back side of the MCV should really limit new thunderstorm activity. For Memorial Day, while it looks like there will weaker instability, there may be more widespread shower and thunderstorm activity. There is another embedded wave or MCV forecast to move into the area with a weak boundary draped across the area. Weaker instability should keep storm intensity down but there could be a strong storm develop in the warmth of the afternoon. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1219 PM CDT SUN MAY 24 2020 There is a fairly strong mesoscale convective vorticity maximum moving north-northeastward in eastern KS and western MO this afternoon. This feature will bring chances for showers and storms to the terminals this afternoon. With weak shear over the area, thunderstorms will be disorganized and isolated to scattered in coverage. Given this, have just mentioned a VCTS group for the afternoon. Have also trended drier in the evening and overnight hours as eastern KS and western MO should be on the subsident side of the MCV which should inhibit additional storms in that area. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...Flash Flood Watch through Monday morning for KSZ025-102. MO...Flash Flood Watch through Monday morning for MOZ001>004-011-012. && Update...CDB Discussion...CDB Aviation...CDB
Hazardous weather outlook, May 24, 5:01 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Sun May 24 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Sun May 24 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight The line of storms in eastern NE, may graze far northern MO this morning, producing strong winds. Otherwise, main concern is scattered storms developing early this afternoon through the evening. Some storms may become severe with up to ping pong sized hail and damaging winds up to 60 mph. A line of storms is then expected to move into northeast KS and northwest MO late tonight, producing moderate to heavy rain and potentially strong winds. A flash flood watch is in effect for this area given the multiple rounds of storms expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off storm chances continue Monday through the end of the work week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 24, 12:06 PM CDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1206 PM CDT Sun May 24 2020 MOZ006-007-016-241745- Putnam MO-Mercer MO-Sullivan MO- 1206 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...EASTERN MERCER AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 1245 PM CDT... At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Mercer, or 18 miles south of Corydon, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Unionville, Newtown, Lucerne, Powersville and South Lineville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4046 9297 4031 9345 4058 9354 4058 9303 TIME...MOT...LOC 1705Z 241DEG 27KT 4050 9339
Special weather statement, May 24, 1:33 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
133 PM CDT Sun May 24 2020
MOZ020-028-241915-
Platte MO-Buchanan MO-
133 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUCHANAN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 215 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Platte City, moving north at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Platte City, Weston, Dearborn, Camden Point, Ferrelview, Tracy,
Farley, De Kalb, Faucett, Beverly, Kansas City Intl Arpt, Hoover and
East Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 13 and 36.
Interstate 435 between mile markers 28 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3961 9500 3961 9466 3930 9466 3929 9485
3937 9489 3938 9488 3940 9490
TIME...MOT...LOC 1833Z 172DEG 23KT 3935 9477Local storm report, May 24, 2:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL UNIONVILLE 40.48N 93.00W
05/24/2020 E1.00 INCH PUTNAM MO PUBLIC
&&Local storm report, May 24, 2:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 E PLATTE CITY 39.37N 94.73W
05/24/2020 E1.75 INCH PLATTE MO PUBLIC
6 INCH LIMBS DOWN WITH THE HAIL.
&&Local storm report, May 24, 2:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 3 E PLATTE CITY 39.37N 94.73W
05/24/2020 PLATTE MO PUBLIC
ALSO HAD GOLF BALL SIZED HAIL.
&&Local storm report, May 24, 2:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL GOWER 39.61N 94.59W
05/24/2020 E2.75 INCH CLINTON MO EMERGENCY MNGR
REPORT RELAYED THROUGH EM.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:17 AM CDT | River Flood Warning | EAX | Buchanan | 6 days |
| May 24, 3:33 AM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 23 more | 61 hr |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 6 days |
| May 24, 12:06 PM CDT | Special Weather Statement | EAX | Putnam | 39 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 50 min |
| May 24, 1:24 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 51 min |
| May 24, 1:33 PM CDT | Special Weather Statement | EAX | Platte | 42 min |
| May 24, 1:39 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, Platte | 45 min |
| May 24, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 35 min |
| May 24, 2:30 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 45 min |
| May 24, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 42 min |
| May 24, 2:41 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 49 min |
| May 24, 3:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 50 min |
| May 24, 3:13 PM CDT | Special Weather Statement | EAX | DeKalb | 47 min |
| May 24, 3:19 PM CDT | Special Weather Statement | EAX | Atchison, Holt | 41 min |
| May 24, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb, Gentry | 40 min |
| May 24, 4:07 PM CDT | Special Weather Statement | EAX | Linn | 38 min |
| May 24, 4:12 PM CDT | Special Weather Statement | EAX | Daviess | 48 min |
| May 24, 4:21 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Sullivan | 24 min |
| May 24, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 20 min |
| May 24, 4:46 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 44 min |
| May 24, 5:02 PM CDT | Special Weather Statement | EAX | Sullivan | 43 min |
| May 24, 5:04 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Sullivan | 26 min |
| May 24, 6:54 PM CDT | Special Weather Statement | EAX | Linn, Macon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.